OSA's Digital Library

Journal of the Optical Society of America B

Journal of the Optical Society of America B


  • Editor: G. I. Stegeman
  • Vol. 23, Iss. 2 — Feb. 1, 2006
  • pp: 203–211

Stabilization of a ( D + 1 ) -dimensional dispersion-managed solitons in Kerr media by an alternating dispersion structure

Georges Nehmetallah and P. P. Banerjee  »View Author Affiliations

JOSA B, Vol. 23, Issue 2, pp. 203-211 (2006)

View Full Text Article

Enhanced HTML    Acrobat PDF (387 KB)

Browse Journals / Lookup Meetings

Browse by Journal and Year


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools



We study the propagation of chirped ( D + 1 ) -dimensional optical pulses in bulk media with periodic dispersion, analytically by using the variational approach and numerically by using a new, to our knowledge, numerical technique relying on the adaptive fast Hankel split-step method using cylindrical and spherical symmetries for two and three dimensions, respectively. Stability criteria for ( 2 + 1 ) - and ( 3 + 1 ) -dimensional solitons are identified, and the long-term dynamics of the solitons are studied with the averaged equations obtained using the Kapitza approach. Also, the slow dynamics of the solitons around the fixed points for the width and the chirp are studied. The importance of this research is in generating dispersion-managed optical solitons in optical communication. Also, this research is applied to the stabilization of the Bose–Einstein condensate in ( 2 + 1 ) - and ( 3 + 1 ) -dimensional optical lattices. We compare results of the new numerical technique with those obtained using the fast Fourier split-step technique.

© 2006 Optical Society of America

OCIS Codes
(190.3270) Nonlinear optics : Kerr effect
(190.5530) Nonlinear optics : Pulse propagation and temporal solitons

ToC Category:
Fiber Optics and Optical Communications

Original Manuscript: June 8, 2005
Manuscript Accepted: September 7, 2005

Georges Nehmetallah and P. P. Banerjee, "Stabilization of a (D+1)-dimensional dispersion-managed solitons in Kerr media by an alternating dispersion structure," J. Opt. Soc. Am. B 23, 203-211 (2006)

Sort:  Author  |  Year  |  Journal  |  Reset  


  1. F. Kh. Abdullaev and J. G. Caputo, "Validation of the variational approach for chirped pulses in fibers with periodic dispersion," Phys. Rev. E 58, 6637-6648 (1998). [CrossRef]
  2. J. N. Kutz, P. Holmes, S. G. Evangelides, Jr., and J. P. Gordon, "Hamiltonian dynamics of dispersion-managed breathers," J. Opt. Soc. Am. B 15, 87-96 (1998). [CrossRef]
  3. V. Cautaerts, A. Maruta, and Y. Kodama, "On the dispersion managed soliton," Chaos 10, 515-528 (2000). [CrossRef]
  4. F. Kh. Abdullaev, B. B. Baizakov, and M. Salerno, "Stable two-dimensional dispersion-managed soliton," Phys. Rev. E 68, 066605 (2003). [CrossRef]
  5. M. Ablowitz and Z. Muslimani, "Discrete diffraction managed spatial solitons," Phys. Rev. Lett. 87, 254102 (2001). [CrossRef] [PubMed]
  6. Y. S. Kivshar and G. P. Agrawal, Optical Solitons: from Fibers to Photonic Crystals (Academic, 2003).
  7. G. Nehmetallah and P. P. Banerjee, "Numerical modeling of (D+1)-dimensional solitons in a sign-alternating nonlinear medium with an adaptive fast Hankel split-step method," J. Opt. Soc. Am. B 22, 2200-2207 (2005). [CrossRef]
  8. L. Berge, V. K. Mezentsev, J. Juul Rasmussen, P. L. Christiansen, and Yu. B. Gaididei, "Self-guiding light in layered nonlinear media," Opt. Lett. 25, 1037-1039 (2000). [CrossRef]
  9. I. Towers and B. A. Malomed, "Stable (2+1)-dimensional solitons in a layered medium with sign-alternating Kerr nonlinearity," J. Opt. Soc. Am. B 19, 537-543 (2002). [CrossRef]
  10. S. K. Adhikari, "Stabilization of a light bullet in a layered Kerr medium with sign-changing nonlinearity," Phys. Rev. E 70, 036608 (2004). [CrossRef]
  11. G. I. Stegeman, M. Sheik-Bahae, E. W. Van Stryland, and G. Assanto, "Large nonlinear phase shifts in second-order nonlinear-optical processes," Opt. Lett. 18, 13-15 (1993). [CrossRef] [PubMed]
  12. G. Fibich, "Small beam nonparaxiality arrests self-focusing of optical beams," Phys. Rev. Lett. 76, 4356-4359 (1996). [CrossRef] [PubMed]
  13. V. Skarka, V. Berezhiani, and R. Miklaszewski, "Spatiotemporal soliton propagation in saturating nonlinear optical media," Phys. Rev. E 56, 1080-1087 (1997). [CrossRef]
  14. F. K. Abdullaev, J. G. Caputo, R. A. Kraenkel, and B. A. Malomed, "Controlling collapse in Bose-Einstein condensates by temporal modulation of the scattering length," Phys. Rev. A 67, 013605 (2003). [CrossRef]
  15. S. K. Adhikari, "Stabilization of a (3+1)-dimensional soliton in a Kerr medium by a rapidly oscillating dispersion coefficient," Phys. Rev. E 71, 016611 (2005). [CrossRef]
  16. M. Matuszewski, M. Trippenbach, B. A. Malomed, E. Infeld, and A. A. Skorupski, "Two-dimensional dispersion-managed light bullets in Kerr media," Phys. Rev. E 70, 016603 (2004). [CrossRef]
  17. M. Desaix, D. Anderson, and M. Lisak, "Variational approach to collapse of optical pulses," J. Opt. Soc. Am. B 8, 2082-2086 (1991). [CrossRef]
  18. I. Sneddon, The Use Of Integral Transforms (McGraw-Hill, 1972).
  19. M. Guizar-Sicairos and J. Gutiérrez-Vega, "Computation of quasi-discrete Hankel transform of integer order for propagating optical wave fields," J. Opt. Soc. Am. A 21, 53-58 (2004). [CrossRef]
  20. L. Yu, M. Huang, M. Chen, W. Chen, W. Huang, and Z. Zhu, "Quasi-discrete Hankel transform," Opt. Lett. 23, 409-411 (1998). [CrossRef]
  21. M. Lax, J. H. Batteh, and G. P. Agrawal, "Channeling of intense electromagnetic beams," J. Appl. Phys. 52, 109-125 (1981). [CrossRef]
  22. M. Feit and J. Fleck, "Beam nonparaxiality, filament formation, and beam breakup in the self-focusing of optical beams," J. Opt. Soc. Am. B 5, 633-640 (1988). [CrossRef]
  23. V. E. Zakharov, V. V. Sobolev, and V. S. Synakh, "Character of singularity and stochastic phenomena in self-focusing," Zh. Eksp. Teor. Fiz. Pis'ma Red. 14, 564-568 (1971).
  24. G. Fibich and B. Ilan, "Discretization effects in the nonlinear Schrödinger equation," Appl. Numer. Math. 44, 63-75 (2003). [CrossRef]
  25. A. E. Siegman, "Quasi-fast Hankel transform," Opt. Lett. 1, 13-15 (1977). [CrossRef] [PubMed]
  26. J. Talman, "Numerical Fourier and Bessel transforms in logarithmic variables," J. Comput. Phys. 29, 35-48 (1978). [CrossRef]

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited